Home > New case series study raises concerns over HHC vapes.

Millar, Seán R ORCID: https://orcid.org/0000-0003-4453-8446 (2026) New case series study raises concerns over HHC vapes. Drugnet Ireland, Issue 96, October 2026, pp. 30-31.

[img]
Preview
PDF (Drugnet Ireland 96)
2MB

A newly published Irish case series study has highlighted serious mental health risks associated with hexahydrocannabinol (HHC), relating the experiences of two adolescents who developed severe first-episode psychosis after prolonged use of HHC vaping products.1 The study adds to growing evidence that this semi-synthetic cannabinoid, once widely marketed as a legal alternative to cannabis, may have significant psychiatric consequences for young people. HHC rapidly gained popularity across Europe in recent years because it produced cannabis-like effects while remaining legally available in many countries. In Ireland, HHC was sold in vape products, oils, and edible preparations, often packaged in colourful designs that appealed to younger consumers. However, increasing numbers of reports of adverse psychological effects prompted its classification as a controlled drug in July 2025.

The research, which has been published in the Irish Journal of Psychological Medicine, describes two male adolescents, aged 16 and 17 years, who had no previous history of psychotic illness and no family history of psychosis. Both had been regularly using HHC vape products for several months before experiencing an abrupt onset of severe psychiatric symptoms which required them to be admitted to specialist child and adolescent inpatient psychiatric services. The first teenager presented with intense anxiety, insomnia, suicidal thoughts, and frightening auditory and visual hallucinations, including seeing spiders and snakes. Following treatment with antipsychotic medication and complete abstinence from HHC, his psychotic symptoms gradually resolved, although he required an eight-week hospital admission before making a full recovery. The second patient developed paranoia, disorganised thinking, and persecutory beliefs after approximately nine months of HHC use. His symptoms were severe enough to require involuntary hospital admission under mental health legislation. After treatment with olanzapine and supportive inpatient care, his symptoms slowly improved over a 10-week admission, with ongoing follow-up arranged following discharge.

Although the report describes only two patients, the similarities between the cases are striking. Both adolescents were previously healthy, both reported prolonged HHC vaping, and both experienced severe psychotic illnesses that improved following discontinuation of HHC alongside antipsychotic treatment. These observations strengthen concerns that HHC may trigger psychosis in susceptible young people. Although HHC is now a controlled drug in Ireland, the authors caution that banning HHC alone may not eliminate the problem. Evidence from other countries suggests that chemically similar compounds may quickly replace banned substances, highlighting the need for continued surveillance, public education, and improved laboratory testing. The authors argue that schools, healthcare providers, and public health agencies should work together to raise awareness of the psychiatric risks associated with emerging cannabinoid products.


1    Cevikel P, Ferreira J, Raji E, O’Brien C and Hallahan B (2026) HHC-induced psychosis in adolescents: a case series. Ir J Psychol Med [Early online]: 1–5. Available from: https://www.drugsandalcohol.ie/45938/

Repository Staff Only: item control page